Ohio, 2010

Hail and Damaging Winds in Ohio, April 25, 2010

April 25, 2010 · NWS PBZ · 6 events in 3 counties and zones

Scattered severe thunderstorms developed across eastern Ohio and Western Pennsylvania ahead of low pressure moving east acoss the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio and Western Pennsylvania ahead of low pressure moving east acoss the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 25, 11:26 AM EST, 52 minutes earlier.

Area forecast discussion, Apr 25, 11:26 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1226 PM EDT SUN APR 25 2010

.SYNOPSIS...
LOW PRESSURE WILL BRING PERIODS OF SHOWERS THROUGH TUESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS QUICKLY DEVELOPING ALONG BOUNDARY ACROSS OHIO AHEAD
OF UPPER LOW APPROACHING LOWER OHIO VALLEY. ADDITIONAL DEVELOPMENT EARLY
THIS AFTERNOON ACROSS THE SOUTHEAST RIDGES. SEVERE THUNDERSTORM
WATCH 103 IN EFFECT UNTIL 800 PM.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL WEAKEN THIS EVENING...WITH SHOWERS FOR THE
REMAINDER OF THE OVERNIGHT. UPPER LEVEL LOW PRESSURE WILL PERSIST
THROUGH TUESDAY...WITH A SLOW DECREASE IN SHOWER COVERAGE WEST TO
EAST. COOLER AIR WILL SWEEP ACROSS THE REGION BEHIND THE COLD
FRONT...WITH BELOW NORMAL DAYTIME TEMPERATURES EXPECTED
MONDAY/TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PRECIP WILL SUBSIDE FROM NORTHWEST TO SOUTHEAST TUESDAY NIGHT INTO
WEDNESDAY...AS THE LOW PRESSURE SYSTEM EXITS. A HIGH PRESSURE RIDGE
WILL THEN BUILD IN FOR WEDNESDAY AND HOLD INTO THURSDAY NIGHT. END
OF THE WEEK STILL A BIG QUESTION AS DIFFERENCES IN MODEL SOLUTIONS
MAKE IT DIFFICULT TO ANY CONFIDENCE IN TIMING OF SYSTEMS. WOULD
EXPECT CHANGES TO THE END OF THE LONG TERM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

COLD AIR ALOFT ASSOCIATED WITH AN UPPER LOW WILL CONTINUE MOVING
EAST INTO THE AREA THIS AFTERNOON ALLOWING THE ATMOSPHERE TO
DESTABILIZE. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AND BE
SCATTERED ACROSS THE REGION THROUGH AROUND 02Z. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND HAIL.

THE REMNANTS OF THE UPPER LOW CONTINUES TO AFFECT THE REGION MONDAY
AND TUESDAY WITH SCATTERED SHOWERS POSSIBLE. MVFR TO VFR EXPECTED
TO CONTINUE WITH SOME SHOWERS. HIGH PRESSURE TO BUILD INTO REGION
WEDNESDAY AND THURSDAY WITH PREVAILING VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 25, 11:02 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT SUN APR 25 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261615-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1202 PM EDT SUN APR 25 2010

...SEVERE THUNDERSTORM WATCH 103 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-261615-
FOREST-
1202 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 25, 11:31 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT SUN APR 25 2010

OHZ048-251715-
COSHOCTON OH-
1231 PM EDT SUN APR 25 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COSHOCTON...

AT 1227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF NEW GUILFORD...MOVING
NORTHEAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...IN ADDITION TO SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             WARSAW...
  BLISSFIELD...         LAYLAND...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&
Special weather statement, Apr 25, 11:45 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SUN APR 25 2010

OHZ048-057-058-251730-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-
1245 PM EDT SUN APR 25 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY AND COSHOCTON...

AT 1240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF BRIDGEVILLE...OR ABOUT
4 MILES EAST OF ZANESVILLE...MOVING NORTHEAST AT 25 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...IN ADDITION TO
SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  PHILO...              DUNCAN FALLS...       DRAKE...
  BRIDGEVILLE...        NORWICH...            ADAMSVILLE...
  NEW CONCORD...        FERNCLIFF...          CONESVILLE...
  OTSEGO...             BODEN...              CAMBRIDGE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

The radar

The Cleveland radar (KCLE), 163 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Muskingum

When
April 25, 12:18 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.950, -82.010

Hail, Muskingum

When
April 25, 12:27 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -82.010

Hail, Muskingum

When
April 25, 12:39 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.950, -82.010

Thunderstorm Wind, Guernsey

When
April 25, 1:08 PM EST
Where
Guernsey County, Kimbolton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.150, -81.570

Law enforcement reported trees down near Kimbolton.

Thunderstorm Wind, Tuscarawas

When
April 25, 1:18 PM EST
Where
Tuscarawas County, 0.69 mi N of Midvale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.440, -81.370

Law enforcement reported trees down in Midvale.

Hail, Guernsey

When
April 25, 1:43 PM EST
Where
Guernsey County, 0.53 mi E of Cambridge
Measured
0.88 in hail
Reported by
Public
Coordinates
40.030, -81.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221287, 221288, 221289, 221291, 221292, 221290.